I was given Haldol for a migraine back in august and the next day wound up back in the doctor because I was shaking and my muscles were spasming so badly I couldn't stand. The doctor told me this happens with haldol and there was nothing I could do but wait for the drug to kick out of my system. It took several days for this to happen. Ever since, I get these muscle spasms that radiate from my spine, almost like seizures but without the loss of consciousness. My neurologist and doc seem to think the haldol caused some potentially permanent damage. I did some research and I guess about 40% of patients who are given this have the same thing happen but it generally goes away. It's been 7 months, and I can't seem to find a definitive answer on how much longer I can expect this. It's not interfering with my life, but it is painful, and it's scary for my friends and family who are not familiar with my situation when I'm in a group and have a total nervous system meltdown for 30 seconds...
It doesn't always go away. I think I would draw the line on migraine meds when the dr prescribed an anti psychotic for it. Tardive dyskinesia can be permanent, and is extremely unpleasant to have. There are 2 meds for it if it won't go away. They don't cure it but they slow the symptoms. If you got it that fast I would be careful with other meds like this too.
Who in the HELL gave you Haldol for migraines!? I agree with KM, I would never take Haldol for migraines no matter how bad they were. You need to be sure that any med you take in the future doesnt cause any tardive dyskinesia symptoms because you must be sensitive. I'm not sure I agree with the assessment that they are TD from what you describe but then again, I cant see you to see what happens. See below:
Definition of Tardive Dyskinesia:
Tardive dyskinesia are involuntary movements, especially of the lower face, that develop after exposure to a group of medications known as neuroleptics. The abnormal movements include tongue thrusting, repetitive chewing, jaw swinging and/or facial grimacing.
The most commonly used offending neuroleptics are typical (old generation) antipsychotic medications, such as haloperidol, trifluoperazine, or fluphenazine. They act by blocking dopamine receptors in the brain.
The condition may be reversible, if recognized in the earliest stages, by stopping the causative agent, but may be permanent. On occasion, if the anti-psychotics are stopped after the tardive dyskinesia has been present for a long period, the condition may become significantly worse.
From Haldol literature:
Some patients who take haloperidol may develop muscle movements that they cannot control. This is more likely to happen in elderly patients, especially women. The chance that this will happen or that it will become permanent is greater in those who take haloperidol in higher doses or for a long time. Muscle problems may also occur after short-term treatment with low doses. Tell your doctor at once if you have muscle problems with your arms; legs; or your tongue, face, mouth, or jaw (eg, tongue sticking out, puffing of cheeks, mouth puckering, chewing movements) while taking haloperidol.
- Haldol Information for Consumers
- Haldol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Haldol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I was on reglan for a year and had side effects after I stopped the medication. Most of my symptoms?
Posted 20 Aug 2010 • 3 answers
I am new here, I was told I have Tardive Dyskinesia from taking Metoclopramide, I took it for over 8
Posted 15 Oct 2012 • 3 answers
Tardive Dyskinesia - My friend has tardive dyskenisia and dystonia from Reglan and I wanted to know?
Posted 27 Jan 2013 • 1 answer
Posted 22 Mar 2013 • 3 answers
Posted 10 Mar 2016 • 3 answers